Hail, Red Willow
- When
- June 17, 4:06 PM CST
- Where
- Red Willow County, Mc Cook
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.200, -100.620
Hail started small and increased in size, up to one inch.
Severe hail, wind, and flash flooding were reported between 1600 and 1800 MDT. Flash flood was mainly limited to low lying areas where street drains could not keep up with very high rainfall rates.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe hail, wind, and flash flooding were reported between 1600 and 1800 MDT. Flash flood was mainly limited to low lying areas where street drains could not keep up with very high rainfall rates.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 2:00 PM CST, 2 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 200 PM MDT FRI JUN 17 2016 .SHORT TERM...(This afternoon through Saturday) Issued at 200 PM MDT Fri Jun 17 2016 Upper level pattern continues to be dominated by large scale ridge across the central US. A weak upper level shortwave trough is in place across western Kansas. Surface low pressure is in place across southern Colorado and southern Kansas, with several surface troughs over our CWA. A cold front is moving into northeast Colorado and is just now moving into NW Yuma county. Moist east to southeast flow is also in place across our CWA advecting 60F to 70F Td values. These high Td values have combined with temperatures in the upper 90s to produce heat index values around 105 across our eastern CWA. This afternoon-Tonight: The combination of convergence along surface troughs and upper level shortwave trough should help with thunderstorm initiation in a very unstable air mass. RAP analysis shows SB CAPE values in excess of 3000 J/KG across our CWA, with values in excess of 5000 J/KG in our east. Shear profiles are very weak, though by 00z effective bulk shear should increase to the 30- 35kt range from the west with development of LLJ. As cold front sags south and LLJ kicks in we should see an increase in thunderstorm coverage, with activity possibly lingering into the night. Guidance shows a strong signal particularly in our east where I raised PoPs to likely/numerous category. Regarding Severe Impacts: While this type pattern generally favors pulse type thunderstorms, the high CAPE profiles and higher ELs raises the possibility for taller updrafts and larger hail potential. Complications arises on hail size due to thunderstorms possibly seeding each other lowering confidence in larger hail with the pulse storms. In any case there is a increased chance for severe thunderstorms and at least quarter size hail/60+ winds would be concerns. Mean flow is nearly stationary in the west with storm motion further east 5-15KT. The combination of moist inflow leading to backbuilding/training and slow storm motion raises flash flood potential. Saturday: We will be post frontal with a slightly "cooler" air mass in place. We will continue to see east-southeasterly surface flow bring higher Tds into our CWA and this could lead to more fog formation (though surface pattern may be disrupted by nighttime convection). This could also lead to at least marginal to moderate CAPE across our CWA and soundings show CIN weakening by the afternoon. Complicating things will be position of ridge center and how soon it moves into our CWA. If ridge remains just west as GFS/ECMWF indicate then we may remain in a favorable region for positive vorticity/weak shortwaves. A consensus of models show activity initiating across our east either through midday or by the afternoon, with NAM favoring subsidence and dry conditions. I introduced slight chance PoPs to cover potential, however confidence in the surface pattern and any upper level forcing are low. .LONG TERM...(Saturday night through Friday) Issued at 134 PM MDT Fri Jun 17 2016 H5 ridge in place on Saturday afternoon moderates slightly, allowing weak shortwaves to develop on the lee side of the central Rockies. Slgt chc PoPs are in the forecast for Sat and Sun afternoon in the presence of decent instability; however, the forcing will be very weak so initiation will be the main deciding factor with regards to coverage. Another round of mainly scattered thunderstorms is possible on Monday and Tuesday before the ridge builds back into the central High Plains. A large area of low pressure will be situated just off the Pacific Northwest coast at this time. Temperatures will be above normal especially on Sunday as temperatures soar once more into the upper 90s, otherwise low to mid- 90s will be the expected afternoon high temperature through Friday. Low temperatures will fall into the 60s. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 538 AM MDT Fri Jun 17 2016 VFR conditions forecast for the TAFs. Main issue today will be the thunderstorms expected this afternoon for KMCK. Anticipate storms to start a bit earlier in the afternoon than is typical, shortly after 18z. Storms will steadily increase in coverage through the afternoon, with a very slow movement to the north. By early evening the storm coverage will be greatest. Any storms that develop will be capable of producing damaging winds during the afternoon. The storms will move east of the site during the evening, with storm activity expected to end after 6z. KGLD should be west of most of the storm activity. && .GLD Watches/Warnings/Advisories... KS...Heat Advisory until 7 PM CDT this evening for KSZ004-016. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...TL AVIATION...JTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1107 AM MDT FRI JUN 17 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181715- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1107 AM MDT FRI JUN 17 2016 /1207 PM CDT FRI JUN 17 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... HEAT INDEX VALUES WILL RANGE FROM 100 TO 105 EAST OF HIGHWAY 83 THIS AFTERNOON. STRONG TO SEVERE STORMS ARE LIKELY THIS AFTERNOON AND EVENING MAINLY EAST OF A YUMA TO GOODLAND AND TRIBUNE LINE. PRIMARY THREAT THIS AFTERNOON WILL BE DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL GREATER THAN ONE INCH. LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE LIKELY THROUGH THE EVENING AND COULD COMBINE WITH SLOW STORM MOTIONS TO PRODUCE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) THROUGH THIS EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 345 PM MDT FRI JUN 17 2016 NEZ079-172215- DUNDY NE- 345 PM MDT FRI JUN 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DUNDY COUNTY UNTIL 415 PM MDT... AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF CHURCH GROVE CAMPGROUND...OR 15 MILES NORTHWEST OF BENKELMAN...MOVING NORTH AT 5 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL DUNDY COUNTY. LAT...LON 4018 10153 4017 10177 4035 10184 4035 10150 TIME...MOT...LOC 2145Z 176DEG 6KT 4025 10166 024
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 447 PM CDT FRI JUN 17 2016 KSZ002-172215- RAWLINS KS- 447 PM CDT FRI JUN 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS COUNTY UNTIL 515 PM CDT... AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF LUDELL...OR 11 MILES SOUTHEAST OF ATWOOD...MOVING NORTH AT 5 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN RAWLINS COUNTY. LAT...LON 3961 10075 3961 10098 3979 10100 3980 10075 TIME...MOT...LOC 2147Z 176DEG 6KT 3970 10088 024
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 500 PM CDT FRI JUN 17 2016 KSZ002-172230- RAWLINS KS- 500 PM CDT FRI JUN 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAWLINS COUNTY UNTIL 530 PM CDT... AT 459 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF ATWOOD...MOVING NORTH AT 5 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ATWOOD...BEARDSLEY AND BLAKEMAN. LAT...LON 3964 10095 3963 10118 3982 10126 3984 10091 TIME...MOT...LOC 2159Z 176DEG 6KT 3971 10107 024
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 500 PM CDT FRI JUN 17 2016 KSZ001-172230- CHEYENNE KS- 500 PM CDT FRI JUN 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS UNTIL 530 PM CDT... AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF ST. FRANCIS...MOVING NORTH AT 5 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN CHEYENNE COUNTY IN NORTHWESTERN KANSAS. LAT...LON 3979 10153 3979 10177 3998 10184 4000 10149 TIME...MOT...LOC 2200Z 176DEG 6KT 3987 10166 024
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM CDT FRI JUN 17 2016
KSZ001-172230-
CHEYENNE KS-
503 PM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 530 PM CDT...
AT 503 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF BONNY RESERVOIR...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS THUNDERSTROM WILL PRODUCE STRONG WINDS RESULTING IN AREAS OF
REDUCED VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
CHEYENNE COUNTY IN NORTHWESTERN KANSAS.
LAT...LON 3967 10172 3957 10184 3957 10205 3973 10205
3979 10198
TIME...MOT...LOC 2203Z 312DEG 14KT 3968 10199
024PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
406 PM MDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL MCCOOK 40.20N 100.62W
06/17/2016 E1.00 INCH RED WILLOW NE PUBLIC
CURRENTLY FALLING AND GETTING BIGGER
&&
CLTThe Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Hail started small and increased in size, up to one inch.
Storm drains not able to keep up with very heavy rain. Fast moving water and flooding especially in low lying areas.
Wind gusts occurred at KMCK and was measured by the ASOS.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641523, 642340, 641524.